West Virginia, 2005

Hail in West Virginia, March 23, 2005

March 23, 2005 · NWS RLX · 6 events in 6 counties and zones

Surface heating, south of a strong west to east frontal zone, combined with an approaching upper air system to generate thunderstorms. The freezing level of 8000 to 9000 feet helped produce hail, some of which covered and whitened the ground.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RLX wrote it up.

Surface heating, south of a strong west to east frontal zone, combined with an approaching upper air system to generate thunderstorms. The freezing level of 8000 to 9000 feet helped produce hail, some of which covered and whitened the ground.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, WV wrote its last area forecast discussion before the first event at Mar 23, 12:50 PM EST, 35 minutes earlier.

Area forecast discussion, Mar 23, 12:50 PM EST, 35 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE CHARLESTON WV
1250 PM EST WED MAR 23 2005

.AVIATION...

SOME THUNDERSTORM DEVELOPMENT AHEAD OF UPPER LOW BEGINNING TO MOVE
INTO SOUTHERN CWA AND SHOULD PERSIST THROUGH ABOUT 00Z.  MORE
STRATIFORM RAIN WILL MOVE IN OVERNIGHT AS THE UPPER LOW PASSES BY
AND EXPECT THE LOW CLOUDS TO ARRIVE OVERNIGHT.  PKB SHOULD REMAIN IN
IFR/LIFR CONDITIONS THROUGHOUT THE PERIOD AS THEY ARE IN THE COLD
AIR...WHILE MVFR/IFR CONDITIONS ARE EXPECTED ELSEWHERE AS THE UPPER
LOW PASSES OVERNIGHT...AS WELL AS WITHIN ANY THUNDERSTORMS.
CEILINGS SHOULD IMPROVE THURSDAY AS HIGH PRESSURE BUILDS IN.

&&

.PREVIOUS DISCUSSION...
(ISSUED 1015 AM EST WED MAR 23 2005)

SHORT TERM (REST OF TODAY)...

LATEST SFC ANALYSIS SHOWS A COUPLE OF LOWS...ONE LOCATED ACROSS
SOUTH CENTRAL KENTUCKY AND THE OTHER OVER EXTREME EASTERN KENTUCKY
WITH A COLD FRONT EXTENDING SOUTH THROUGH EASTERN TENNESSEE INTO
CENTRAL GEORGIA.  SATELLITE IMAGES SHOW LARGE CLEARING AREA
SPREADING ACROSS SOUTHEASTERN FORECAST AREA AND IT SHOULD CONTINUE
UP THE MOUNTAINS IN WAKE OF UPPER DISTURBANCE CAUSING STRATIFORM
RAINS OVER NORTHERN SECTIONS.  SEVERE WEATHER THREAT EXISTS TODAY
ACROSS MAINLY SOUTHERN FORECAST AREA WITH CLEARING ALLOWING
TEMPERATURES TO WARM SIGNIFICANTLY AND COLD POOL ALOFT INTERACTION
AS UPPER LOW SHIFTS EASTWARD.  LARGE HAIL LOOKS TO BE THE MAIN
THREAT AND SPC HAS SOUTHERN FORECAST AREA OUTLOOKED IN SLIGHT RISK.

MADE SOME CHANGES TO POP AND SKY GRIDS TO ACCOUNT FOR CLEARING...BUT
THEN BRING LIKELY POPS AND CLOUDS BACK IN THIS AFTERNOON AS LINES OF
CONVECTION ARE EXPECTED WITH THE FRONT.  ALSO WARMED UP TEMPERATURES
IN AREAS THAT SHOULD SEE CLEARING.

PREVIOUS DISCUSSION...
(ISSUED 615 AM EST WED MAR 23 2005)

AVIATION...
A MID-LEVEL STORM SYSTEM WITH SHOWERS AND THUNDERSTORMS WILL MOVE
ACROSS THE AREA THIS MORNING...WITH VFR AND MVFR CONDITIONS EXPECTED
IN MOST LOCATIONS.  IFR CONDITIONS ARE POSSIBLE ACROSS THE MOUNTAIN
COUNTIES AS WELL AS IN THE HEAVIER PRECIPITATION.

THE COVERAGE OF THE PRECIPITATION SHOULD DECREASE LATER THIS MORNING
AS THE FEATURE MOVES AWAY.  HOWEVER...ADDITIONAL SHOWERS AND
THUNDERSTORMS MAY DEVELOP THIS AFTERNOON.  VFR/MVFR CONDITIONS ARE
EXPECTED WITH SCATTERED IFR CONDITIONS IN THE MOUNTAINS AND HEAVIER
PRECIPITATION.

THE MAIN WEATHER SYSTEM WILL THEN MOVE EASTWARD ACROSS THE REGION
FROM LATE AFTERNOON THROUGH THE EVENING HOURS. AS THIS FEATURE MOVES
EAST...WINDS WILL BECOME WESTERLY BEHIND IT...WHICH WILL RESULT IN
IFR CIGS SPREADING REGIONWIDE DURING THE LATE EVENING HOURS.

PREVIOUS DISCUSSION...
(ISSUED 409 AM EST WED MAR 23 2005)

LONG TERM (FRIDAY THROUGH TUESDAY)...
SOME SIGNIFICANT DIFFERENCES BETWEEN MODELS BEYOND DAY 3.  UKMET AND
CANADIAN SLOWER IN MOVING LOW ACROSS REGION OVER WEEKEND.  THESE
MODELS HAVE HAD A BETTER HANDLE ON FEATURES LATELY SO CONTINUED WITH
THIS TREND AS PER PREVIOUS SHIFT.  IT WAS NOTED THAT THE LATEST RUN
OF THE CANADIAN HOWEVER DIFFERED FROM THE UKMET.  BASED ON THESE
DIFFERENCES DECIDED TO STICK WITH ON-GOING FORECAST AND ONLY MAKE
SOME TWEAKS IN BASICALLY TEMPS/POPS.  AFTER THIS WEEKEND WENT WITH A
DRY FORECAST THRU MIDWEEK.

&&

.RLX WATCHES/WARNINGS/ADVISORIES...
WV...NONE.
OH...NONE.
KY...NONE.
VA...NONE.

&&

AVIATION...HC

In the hours before

Special weather statement, Mar 23, 12:41 PM EST, 44 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
1241 PM EST WED MAR 23 2005

WVZ024-231830-
MINGO WV-
1241 PM EST WED MAR 23 2005

HERE IS A SPECIAL WEATHER STATEMENT FROM THE NATIONAL WEATHER
SERVICE FOR MINGO COUNTY...

AT 1241 PM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 12 MILES SOUTHWEST OF WILLIAMSON...OR ABOUT 7
MILES NORTHEAST OF PIKEVILLE...MOVING NORTHEAST AT 30 MPH.  THIS
STORM WILL BRING BRIEF HEAVY RAIN AND PEA SIZE HAIL.

SOME LOCATIONS THAT WILL BE AFFECTED BY THIS STORM INCLUDE RED
JACKET...MATEWAN...DELBARTON AND CHATTAROY.

29

The radar

The Charleston,WV radar (KRLX), 80 km away, was scanning. The volume nearest the first event began at 18:26 UTC.

Open the radar archive at this moment

Event by event

6 hail. Local standard time, as filed.

Hail, Mingo

When
March 23, 1:25 PM EST
Where
Mingo County, 1 mi E of Ragland
Measured
0.75 in hail
Reported by
POST OFFICE
Coordinates
37.683, -82.167

Hail, Logan

When
March 23, 1:40 PM EST
Where
Logan County, Chapmanville
Measured
0.75 in hail
Reported by
POST OFFICE
Coordinates
37.983, -82.017

Hail, Wayne

When
March 23, 2:00 PM EST
Where
Wayne County, Glenhayes
Measured
0.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
38.017, -82.533

Hail, Boone

When
March 23, 2:15 PM EST
Where
Boone County, Orgas
Measured
0.75 in hail
Reported by
POST OFFICE
Coordinates
38.067, -81.567

Hail, Raleigh

When
March 23, 2:55 PM EST
Where
Raleigh County, Bradley
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
37.867, -81.200

Hail, Fayette

When
March 23, 3:00 PM EST
Where
Fayette County, Mt Hope
Measured
0.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
37.883, -81.167

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in West Virginia in 2005Every state in 2005This day in weather historyWarnings in West Virginia, March 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5442150, 5442151, 5442152, 5442153, 5442154, 5442155.